Texas, 2018

Damaging Wind in Texas, August 20, 2018

August 20, 2018 · NWS HGX · 1 event in 1 county or zone

An isolated thunderstorm produced minor damage northern Brazos County, possibly due to downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An isolated thunderstorm produced minor damage northern Brazos County, possibly due to downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 20, 2:37 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 2:37 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
337 PM CDT Mon Aug 20 2018

.DISCUSSION...
A Heat Advisory has been issued for the southern half of the area
this afternoon for heat indices ranging from 106 to 110 degrees.
A few thunderstorms have developed across the Houston metro area
along the sea breeze/bay breeze this afternoon but should
dissipate shortly after sunset. A line of showers and
thunderstorms is beginning to develop just to the north of the
area ahead of a cold front. These showers and thunderstorms will
push into the northern zones over the next hour or so before
eventually dying off after sunset. Some of these storms could
produce locally heavy downpours and gusty winds.

The weak cold front sagging into the area could serve as a focus
for shower and thunderstorm development again tomorrow,
particularly as it collides with the sea breeze. However,
coverage is expected to be less than today as any convection will
have to fight some subsidence due to upper ridging already
building in behind the ejecting upper low.

Hotter and drier conditions are expected in the wake of the front
with a large portion of the area forecast to near 100 degrees on
Wednesday. Fortunately, dew points are expected to drop into the
low 60s to low 70s which should help keep heat indices in the
100-106 degree range.

Rain chances may creep up heading into the weekend as the ridge
slides northward a bit. High temperatures nudge back down a few
degrees but moisture returns, keeping heat indices in that 101-107
degree range.

11

&&

.MARINE...
As a weak cool front descends into eastern Texas through Tuesday,
the maritime pressure gradient will relax going into mid week. This
weaker regional gradient will maintain a primarily light west to
southwesterly wind field through early Wednesday. This surface
boundary may reach the nearshore waters by Wednesday afternoon and
briefly swing light winds more north of west. Low end rain and storm
chances Tuesday and Wednesday in relation to this vicinity boundary.
Sea heights will generally range between 1 near 3 feet through the
remainder of the week. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      98  77  98  75 101 /  40  30  20  10  10
Houston (IAH)              96  79  97  77 100 /  20  30  30  10  10
Galveston (GLS)            92  82  93  81  94 /  20  10  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Jackson...
     Coastal Matagorda...Fort Bend...Galveston Island and
     Bolivar Peninsula...Inland Brazoria...Inland Galveston...
     Inland Harris...Inland Jackson...Inland Matagorda...
     Matagorda Islands...Northern Liberty...Southern Liberty...
     Wharton.

GM...NONE.
&&

Discussion...11
Aviation/Marine...31
Hazardous weather outlook, Aug 20, 3:07 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
407 AM CDT Mon Aug 20 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-211200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
407 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Heat indices should peak between 104 and 108 degrees today. Take
necessary heat precautions if outdoors. Scattered showers and
thunderstorms are possible today. The stronger cells will be
capable of producing strong gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-211200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
407 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small craft should exercise caution for breezy southerly winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 20, 2:52 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
352 PM CDT MON AUG 20 2018

TXZ214-300-313-202115-
Coastal Harris TX-Chambers TX-Southern Liberty TX-
352 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
NORTHWESTERN CHAMBERS...SOUTH CENTRAL LIBERTY AND SOUTHEASTERN HARRIS
COUNTIES UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baytown, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southeastern Pasadena, northern League City, Baytown, La Porte, Deer
Park, Seabrook, Beach City, Highlands, Channelview, Barrett, eastern
Clear Lake, Nassau Bay, Mont Belvieu, Taylor Lake Village, El Lago,
Shoreacres, Morgan's Point, The Johnson Space Center, eastern Houston
Ship Channel and San Jacinto State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2967 9487 2966 9492 2970 9494 2971 9501
      2975 9505 2978 9505 2975 9506 2976 9508
      2970 9505 2972 9504 2970 9503 2968 9498
      2964 9502 2960 9498 2956 9502 2954 9509
      2979 9515 2998 9492 2974 9483
TIME...MOT...LOC 2051Z 250DEG 12KT 2974 9500

11
Special weather statement, Aug 20, 3:11 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
411 PM CDT MON AUG 20 2018

TXZ214-300-313-202145-
Chambers TX-Coastal Harris TX-Southern Liberty TX-
411 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS...SOUTH
CENTRAL LIBERTY AND EAST CENTRAL HARRIS COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Baytown, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Baytown, southern Liberty, Beach City, Highlands, Barrett, Mont
Belvieu, Anahuac, Old River-Winfree, Cove, Morgan's Point and
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2967 9470 2975 9469 2979 9474 2975 9482
      2967 9488 2966 9492 2972 9499 2966 9500
      2970 9502 2971 9500 2971 9503 2978 9504
      2978 9507 2993 9500 3003 9478 2969 9462
TIME...MOT...LOC 2110Z 244DEG 14KT 2976 9493

11
Special weather statement, Aug 20, 3:57 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
457 PM CDT MON AUG 20 2018

TXZ227-202230-
Fort Bend TX-
457 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORT BEND COUNTY
UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulshear, or 7 miles northwest of Richmond. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Rosenberg, Fulshear, Weston Lakes, Cumings and Cinco Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9584 2963 9596 2975 9588 2967 9575
TIME...MOT...LOC 2157Z 221DEG 2KT 2964 9586

11
Special weather statement, Aug 20, 4:07 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
507 PM CDT MON AUG 20 2018

TXZ213-202230-
Inland Harris TX-
507 PM CDT MON AUG 20 2018

...SPECIAL WEATHER STATEMENT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Langwood, or over Spring Branch North. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney
Point Village, Spring Branch North, Spring Branch West, Greater
Heights, Spring Valley, southwestern Northside / Northline, Near
Northside Houston, northwestern Memorial Park, northeastern Addicks
Park Ten, Hedwig Village, Hilshire Village, Spring Branch East,
Spring Branch Central, Central Northwest, Fairbanks / Northwest
Crossing, Langwood and Acres Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2974 9554 2985 9562 2996 9548 2981 9536
TIME...MOT...LOC 2206Z 231DEG 4KT 2983 9550

Hathaway
Special weather statement, Aug 20, 4:37 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
537 PM CDT MON AUG 20 2018

TXZ196-198-202315-
Brazos TX-Grimes TX-
537 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRIMES AND NORTHEASTERN
BRAZOS COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kurten, or 11 miles north of Bryan, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bryan, Kurten and Wixon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 9642 3082 9641 3086 9639 3089 9636
      3092 9629 3073 9611 3063 9637 3079 9643
TIME...MOT...LOC 2237Z 332DEG 12KT 3083 9632

Hathaway

The radar

The Ft Hood radar (KGRK), 102 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
August 20, 5:34 PM CST
Where
Brazos County, 3.75 mi SW of Edge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.843, -96.327

Thunderstorm winds partially damaged a mobile home metal roof and downed large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785392.